Kansas, 2002

Hail and Damaging Wind in Kansas, April 19, 2002

April 19, 2002 · NWS ICT · 3 events in 3 counties and zones

2 hail, 1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Apr 19, 9:42 AM CST, 4 hours 44 minutes earlier.

Area forecast discussion, Apr 19, 9:42 AM CST, 4 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
1042 AM CDT FRI APR 19 2002

SFC CDFNT HAS SLOWED SEWD MOVMT AT LATE MRNG...AND AT 15Z WAS JUST
N OF A WLD TO IOLA LN. COLD AIR HAS SETTLED ACRS CNTRL KS WITH TEMPS
IN THE 40S. LAPS SOUNDING SHOWD VRY STABLE AIRMASS ACRS THIS AREA
WITH MSTR LKLY TO RMN TRAPPED BLO FNTL INVERSION...KEEPING STRATUS
IN TACT THRU MOST OF THE DAY. THEREFORE XPCT TEMPS TO MOV LTL INTO
THE AFTN...WITH DOWNWARD TWEAK XPCTD IN GRIDDED TEMPS/ZFP.

AREA OF ELEVATED INSTBY/CAPE WL EXIST JUST N OF SFC FNTL BNDRY ACRS
PTNS OF SCNTRL KS INVOF ICT. HOWEVER IN THE ABSENCE OF A SGFNT
FORCING/LIFTG MECHANISM...THERE IS MINIMAL CHCS FOR THE POTNL INSTBY
TO BE REALIZED. WL ONLY KEEP A SLGT CHC OF TSRA IN THE ICT AREA.

BETTER CHCS FOR CNVTN WL RESIDE ACRS SERN KS...ESPCLY IF CLOUDS CAN
BRK FOR ADDED INSOLATION/HTG. MODIFIED LAPS SOUNDINGS WOULD SUGGEST
CAPES ARND 2000 J/KG FOR AREAS S AND E OF A WLD-CNU LN THIS AFTN.
WL HILITE THIS AREA IN HWO FOR SVR POTNL AND CONT HIER POPS THERE.

UPDATED GRIDS/FCST TO COME ARND 1630Z.

DARMOFAL

.ICT...NONE.

In the hours before

Special weather statement, Apr 19, 11:45 AM CST, 2 hours 41 minutes before
KSZ071-072-093>096-098>100-200100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
1245 PM CDT FRI APR 19 2002

...ISOLATED SEVERE STORMS POSSIBLE LATE THIS AFTERNOON...

A COLD FRONT WILL SINK GRADUALLY SOUTH ACROSS SOUTHEAST
KANSAS DURING THE AFTERNOON. THE AIRMASS NEAR THIS FRONT
REMAINS VERY MOIST AND UNSTABLE. SURFACE HEATING LATER
IN THE AFTERNOON MAY BE SUFFICIENT FOR THUNDERSTORM
DEVELOPMENT ALONG THE FRONT ACROSS SOUTHEAST KANSAS.

WIND SHEAR PROFILES AND INSTABILITY WILL BE SUFFICIENT
FOR A FEW SEVERE THUNDERSTORMS. THE MAIN THREAT FROM ANY
STORMS THAT DEVELOP WILL BE LARGE HAIL. LOCALIZED DAMAGING
WIND GUSTS ARE ALSO POSSIBLE. LOCALLY HEAVY RAINFALL IS
ALSO POSSIBLE FROM ANY THUNDERSTORMS.

ALTHOUGH A WIDESPREAD SEVERE EVENT IS NOT
ANTICIPATED...THERE IS A POSSIBILITY OF SPOTTER
ACTIVATION DURING THE LATE AFTERNOON AND EARLY EVENING.
THE AREA PRIMARILY AFFECTED WOULD BE GENERALLY SOUTH
AND EAST OF A LINE...FROM WINFIELD TO HOWARD...TO YATES
CENTER.

KED

The radar

The Tulsa radar (KINX), 149 km away, was scanning. The volume nearest the first event began at 20:28 UTC.

Open the radar archive at this moment

Event by event

2 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Wilson

When
April 19, 2:26 PM CST
Where
Wilson County, Altoona
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
37.517, -95.667

Thunderstorm Wind, Chautauqua

When
April 19, 2:30 PM CST
Where
Chautauqua County, 2 mi S of Peru
Measured
61 kt (70 mph)
Property damage
$5,000
Reported by
GENERAL PUBLIC
Coordinates
37.050, -96.100

Barn roof damaged.

Hail, Neosho

When
April 19, 2:35 PM CST
Where
Neosho County, 3 mi W of Chanute
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.683, -95.517

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2002Every state in 2002This day in weather historyWarnings in Kansas, April 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5289451, 5289453, 5289452.